A guide to cold medicines

cold medicine blog
By
4 min read

Cold and flu season is upon us. And it’s bound to be one full of coughs, sniffles, fevers and body aches.

When you’re feeling miserable, reaching for a decongestant, pain reliever or other medication can help you feel better. But how do you know the best medicine for your cold symptoms? The key is understanding what each active ingredient targets and making sure you’re using the medicine safely.

How different cold medicine ingredients work

Shopping for cold medicines can be confusing (especially if you have a cold and brain fog is one of your symptoms). Sorting through all the options and selecting the right one for you requires a little work.

“The names on the front of the packages can all sound very similar, making you think they all do the same thing,” says Ghada Ashkar, Pharm.D., associate chief of ambulatory pharmacy for UCLA Health. “It’s really important to turn the package around and read what active ingredients the medicine contains and what symptoms they treat.”

Depending on your symptoms, you might need a medication to:

  • Clear congestion: The best medicines for a stuffy nose are decongestants. They help open nasal passageways by reducing swelling. Active ingredients to look for include pseudoephedrine (in pills or liquid), phenylephrine (in nasal sprays) and oxymetazoline (in nasal sprays).
  • Dry up a runny nose: A runny nose, watery eyes and sneezing can be caused by histamines — chemicals your body produces. Medications that contain antihistamines can help block their release and clear up symptoms. Look for cetirizine, fexofenadine, loratadine or diphenhydramine on the label.
  • Reduce fever: An analgesic such as ibuprofen, acetaminophen or naproxen will help bring down a fever.
  • Relieve headache or body aches: The same analgesic ingredients that treat fevers will also make your aching head and body feel better.
  • Soothe a cough: Cough medicines may temporarily stop a dry cough (suppressants) or thin out the mucus in your airways (expectorants). Look for cough medicine that contains dextromethorphan (to suppress a dry cough) or guaifenesin (to break up mucus related to a wet cough).

Safety precautions for cold medicines

It’s important to understand that some cold medications can have side effects, interact with other drugs or impact existing medical conditions. If you take prescription medications, ask your physician if any cold medicine ingredients could be problematic. “And when in doubt, you should always consult your doctor or pharmacist before taking any new medication,” says Dr. Ashkar.

She also recommends heeding these six other cold medicine safety precautions:

  • Beware of the drowsy effect: Many “nighttime” cold formulas contain the active ingredient diphenhydramine. On its own, it can make you very sleepy. Taking it in combination with opioids, anti-anxiety drugs, muscle relaxants or alcohol can have dangerously sedating effects.
  • Don’t overdo the same active ingredient: Multi-symptom cold medications contain a variety of ingredients. If you’re also taking a separate cough medicine or pain reliever, you could be getting a double dose of some cold medicine ingredients. “Be especially careful with acetaminophen,” warns Dr. Ashkar. “Taking more than is recommended can be bad for the liver.”
  • Drink lots of water: Some ingredients (like diphenhydramine) can cause dry mouth. And guaifenesin can only thin out mucus if you are staying well hydrated.
  • Use decongestants safe for high blood pressure: Most decongestants relieve inflammation by constricting blood vessels. For people with high blood pressure, this can cause dangerous blood pressure spikes and a rapid heart rate. Avoid formulas containing pseudoephedrine. Instead, consult your physician to see if chlorpheniramine is a safer option for you.
  • Use caution if pregnant: Read label warnings to see if a cold medicine is safe to take during pregnancy. Acetaminophen is considered safe during all trimesters. Discuss other active cold medicine ingredients with your doctor.
  • Don’t give cold medicines to children under 4: Unless your doctor prescribes them, avoid giving these formulas to young children. For children 4 to 12 years old, ask your doctor or pharmacist for the appropriate dose.

No matter what cold medicine you take, don’t expect it to make your cold or flu go away faster. “These medications aren’t treating a cold or flu. They’re only helping to relieve symptoms,” says Dr. Ashkar. “The best things you can do to get better faster are to rest, hydrate and feed yourself the healthy food your body needs to fight it.”

Take the Next Step

To learn more about which cold medicine is right for you, reach out to your primary care physician.

Share: